Maryland, 2019

Damaging Wind in Maryland, June 18, 2019

June 18, 2019 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm in advance of a surface trough of low pressure produced damaging winds across portions of the Lower Maryland Eastern Shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm in advance of a surface trough of low pressure produced damaging winds across portions of the Lower Maryland Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 18, 6:49 PM EST, 36 minutes earlier.

Area forecast discussion, Jun 18, 6:49 PM EST, 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
749 PM EDT Tue Jun 18 2019

.SYNOPSIS...
The Bermuda high is gradually sliding east away from the area
tonight and weak trough of low pressure will move into the area
from the Ohio Valley. This weak trough will linger through
Wednesday night keeping a chance of showers through the period.
A strong cold front pushes through the region late Thursday
afternoon. High pressure will build into the area on Friday and
linger through the weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 745 PM EDT Tuesday...

Severe threat continues across the nrn neck/lwr Md ern shore
for the next few hrs given latest radar trends. Otw, non-svr
shwrs/tstrms continue across the area this eve with the activity
slowly diminishing thru the nite.

PVS DSCN:
The Bermuda high that had been in place for several days
continues to slowly pull away from the area. This is allowing a
weak upper trough to slowly move in from the Ohio and Tenn
Valleys this afternoon and tonight. The low level southerly flow
will continue ahead of this trough and continue to push very
moist air northward. This is setting the stage from showers and
thunderstorms that with the deeper moisture could produce
locally some very heavy rain. At this point, the Flash flood
guidance is in excess of 2 - 3 inches in 3 hours so not
anticipating any wide spread flooding, but will need to monitor
for any localized flooding issues. The initial showers are along
a left over outflow boundary from convection last night over srn
VA. This convection is slowly moving NNE and additional
convection coming over the higher terrain to the west should
converge over the northern portion of the CWA and spread into
the Delmarva. At this point, expect that the showers will
continue into the overnight hours as the upper trough axis
slides into the area. For lows overnight have stayed on the mild
side of guidance, toward the MET numbers, with the higher
dewpoints and clouds around.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
As of 415 PM EDT Tuesday...

The showers will continue into Wednesday morning and gradually
pull east across the area during the day as the shortwave trough
pulls through the area. The NAM shows some drying in the
subsidence behind the shortwave trough which could allow for a
break in the shower activity tomorrow afternoon, but the GFS is
a little slower to clear the showers so have held on to pops
until the evening before beginning the brief drying before the
next cold front arrives. For highs have gone cooler than today
with highs in the lower to mid 80s based upon more clouds, but
if we do get some early clearing before or between showers
temperatures could be a few degrees warmer. For overnight lows
Wed night used a little bit of persistence along with a blend of
the mos guidance which has lows in the upper 60s to mid 70s.

The cold front will cross the area on Thursday as the next
shortwave trough begins to amplify. By the time this front
arrives the deeper moisture will have pulled east and with a
little drier air aloft in place, these storms could produce some
very strong storms with the potential for damaging winds. The
timing on the front is still a little uncertain, but expect an
afternoon to early evening passage. For highs expect with more
sunshine and a little drier air that highs in the lower 90s.

Once the front crosses should begin to see drier air pushing in
and the rain chances diminishing. The models try to show a
strong wrap around associated with the upper trough swinging in
late Thursday night into Friday. Not confident in that pattern
this time of the year as it looks more like a winter like
pattern. So for now have not added any pcpn with that feature.
Have stay more with the sfc high building in and the area drying
out. For lows did not go as low as the nam would suggest but
think it could be lower than shown in the forecast now. For
Friday have dropped readings back into the low to mid 80s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 400 PM EDT Tuesday...

High pressure to the north keep it dry Sat, although some
diurnal convection psbl over the mts. High 80-85, 75-80 at the
beaches. A warm front slowly lifts north Sat nite. Enuf moisture
noted across the Piedmont to have low chc PoPs after midnite.
Lows 65-70.

The front lifts north of the area Sun allowing the Bermuda ridge to
establish itself across the region through Tuesday. NW flow along
with a lee trof will result in sct mainly diurnal convection each
day. Warmer and more humid. Highs Sun mid-upr 80s inland, 80-85
along the coast. Lows Sun nite upr 60s-lwr 70s. Highs Mon/Tue upr
80s-lwr 90s inland, low-mid 80s along the coast. Lows Mon nite
70-75.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
As of 745 PM EDT Tuesday...

VFR condition were noted at all TAF sites this eve despite the
wdspread shwr/tstrm activity noted on radar. Given the radar
trends, went with a few hr TEMPO prd this eve for thunder at
all sies except ECG. Most will be elevated, but some strng
storms still psbl at SBY for the next few hrs. While some ptchy
fog and lwr CIGS are psbl after midnite in areas where it rained,
confidence (as well as guid) not high enuf to include attm. The
upper trough axis moves over the area Wed which will keep the
chance for convection thru the forecast period.

Outlook: More widespread convection psbl Thu ahead of a cold
front, with sct diurnal convection psbl Fri/Sat.

&&

.MARINE...
As of 400 PM EDT Tuesday...

Flow aloft will remain mostly zonal throughout next week, with the
main flow just north of the area. However, several shortwaves aloft
will track from the central plains to the Mid Atlantic. As the
shortwaves move across the mountains, showers and isolated
thunderstorms will develop across the area. Highest Pops (60-70%)
will be from Tuesday afternoon into Wednesday morning as a trough
moves through the area. A subtle NW flow will return between each
shortwave bring slightly drier air. Temperatures will be near
average for late June. Days with less rain will see highs
approaching 90 (near 80 for MD beaches and low-mid 80s for VA/NC
beaches), while days with more rain coverage will see highs
remaining in the low 80s. Lows will remain near 70 throughout the
extended.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...LKB
NEAR TERM...ESS/MPR
SHORT TERM...ESS
LONG TERM...MPR
AVIATION...MPR
MARINE...CP
Hazardous weather outlook, Jun 18, 3:38 AM EST, 15 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
438 AM EDT Tue Jun 18 2019

NCZ012>017-030>032-102-VAZ095>098-190845-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Norfolk/Portsmouth-
Suffolk-Chesapeake-Virginia Beach-
438 AM EDT Tue Jun 18 2019

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...Today and tonight.

A few strong to severe storms will be possible today, primarily late
this afternoon and early this evening. The main threats will be
damaging winds and large hail. In addition, locally heavy rain will
be possible in any storm.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong to severe storms will be possible Thursday afternoon and
evening as a cold front moves into the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>025-VAZ048-060>062-064>069-075>090-092-093-099-100-509>525-
190845-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Accomack-
Northampton-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
438 AM EDT Tue Jun 18 2019

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

A few strong to severe storms will be possible today, primarily late
this afternoon and early this evening. The main threats will be
damaging winds and large hail. Heavy rain capable of producing
localized flooding will be possible in any storm through tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong to severe storms will be possible Thursday afternoon and
evening as a cold front moves into the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LKB

In the hours before

Local storm report, Jun 18, 6:13 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
713 PM EDT TUE JUN 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     MARINE TSTM WIND 1 NNW SILVER BEACH      37.49N 75.97W
06/18/2019  M42 MPH          ANZ631             VA   MESONET

            MESONET STATION XSIL SILVER BEACH.

&&
Local storm report, Jun 18, 6:15 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
715 PM EDT TUE JUN 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     MARINE TSTM WIND WACHAPREAGUE            37.60N 75.69W
06/18/2019  E52 MPH          ANZ652             VA   MESONET

&&

MRD
Special weather statement, Jun 18, 6:33 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Wakefield VA
733 PM EDT Tue Jun 18 2019

VAZ075>078-519-521-522-190030-
Western King and
Queen-Richmond-Westmoreland-Northumberland-Lancaster-Western
Essex-Eastern Essex-
733 PM EDT Tue Jun 18 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHUMBERLAND...
RICHMOND...SOUTHEASTERN WESTMORELAND...NORTHERN LANCASTER AND
SOUTHEASTERN ESSEX COUNTIES...

At 732 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Tall Timbers to near Haynesville to
near Millers Tavern. Movement was east at 25 mph.

Wind gusts in excess of 40 mph and pea size hail are possible with
these storms. In addition...Rainfall amounts of up to 1 inch are
possible with these storms.

Locations impacted include...
Tappahannock, Warsaw, Fair Port, Saint Stephens Church, Robley,
Callao, Lancaster, Center Cross, Kinsale, Morattico, Heathsville,
Wicomico Church, Farnham, Haynesville, Millers Tavern, Coles Point,
Dunnsville, Hague, Lewisetta and Sharps.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees,
and blowing around trash cans, potted plants, lawn furniture, and
other light outdoor objects.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3815 7661 3811 7660 3807 7653 3803 7651
      3802 7647 3797 7641 3795 7634 3789 7624
      3789 7619 3773 7628 3776 7663 3778 7667
      3778 7679 3779 7680 3780 7683 3778 7687
      3780 7691 3780 7707 3793 7685 3816 7674
TIME...MOT...LOC 2332Z 277DEG 21KT 3814 7658 3793 7672 3781 7697

JM
Special weather statement, Jun 18, 7:00 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Wakefield VA
800 PM EDT Tue Jun 18 2019

MDZ021-022-190045-
Dorchester-Wicomico-
800 PM EDT Tue Jun 18 2019

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL WICOMICO AND
DORCHESTER COUNTIES...

At 759 PM EDT, a strong thunderstorm was located 8 miles southeast of
Taylors Island, moving northeast at 30 mph.

Wind gusts of 30 to 40 mph are possible with this storm.

Rainfall amounts of up to 1 inch are possible with this storm.

Locations impacted include...
Cambridge, Hurlock, Secretary, Vienna, East New Market, Church Creek,
Madison, Taylors Island, Woolford, Andrews, Bucktown and Linkwood.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.

LAT...LON 3840 7573 3833 7596 3837 7601 3830 7606
      3830 7613 3827 7615 3831 7613 3832 7620
      3833 7620 3832 7616 3839 7623 3831 7624
      3833 7624 3833 7625 3831 7625 3848 7633
      3864 7589
TIME...MOT...LOC 2359Z 246DEG 26KT 3836 7623

JM
Local storm report, Jun 18, 7:13 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
813 PM EDT TUE JUN 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     MONTROSS                38.09N 76.82W
06/18/2019                   WESTMORELAND       VA   EMERGENCY MNGR

            SEVERAL POWER POLES SNAPPED AND A COUPLE
            TREES DOWN.

&&

JM
Special weather statement, Jun 18, 7:19 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Wakefield VA
819 PM EDT Tue Jun 18 2019

NCZ012-013-190100-
Hertford-Northampton-
819 PM EDT Tue Jun 18 2019

...A STRONG THUNDERSTORM WILL AFFECT EASTERN NORTHAMPTON AND WESTERN
HERTFORD COUNTIES...

At 819 PM EDT, a strong thunderstorm was located over Rich Square,
moving north at 30 mph.

Wind gusts in excess of 30 mph are possible with this storm.

Rainfall amounts of 1 to 2 inches are possible with this storm.

Locations impacted include...
Murfreesboro, Rich Square, Chowan University, Conway, Woodland,
Severn, Lasker, Eagletown, Milwaukee, Pendleton, Potecasi, Menola,
Bryantown, George, Margarettsville, Creeksville, Galatia and Falsons
Old Tavern.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

LAT...LON 3620 7738 3654 7738 3654 7704 3624 7714
      3625 7721 3621 7723 3622 7726 3621 7727
      3621 7729 3620 7730
TIME...MOT...LOC 0019Z 187DEG 25KT 3627 7726

44

The radar

The Dover AFB radar (KDOX), 64 km away, was scanning. The volume nearest the first event began at 00:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dorchester

When
June 18, 7:25 PM EST
Where
Dorchester County, 0.54 mi E of Bucktown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.470, -76.020

Multiple trees were downed, and there were power outages.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2019Every state in 2019This day in weather historyWarnings in Maryland, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839442.